Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 1, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 30, 2003, 3:46 AM CDT for Rock Island County, Whiteside County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 3:46 AM CDT (08:46 UTC)
- Expired
- Apr 30, 2003, 4:30 AM CDT
- In force
- 44 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Rock Island County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 35 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.8 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 466 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
441
WUUS53 KDVN 300846
SVRDVN
ILC161-195-300930-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 AM CDT WED APR 30 2003
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS
WHITESIDE COUNTY IN NORTHWEST ILLINOIS
* UNTIL 430 AM CDT
* AT 343 AM CDT...DOPPLER RADAR AND SPOTTERS INDICATED A SEVERE
THUNDERSTORM WITH LARGE HAIL OVER RAPIDS CITY...OR 7 MILES EAST
OF BETTENDORF...MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
CORDOVA BY 355 AM CDT.
9 MILES NORTHWEST OF ERIE BY 405 AM CDT.
ALBANY BY 410 AM CDT.
GARDEN PLAIN BY 420 AM CDT.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
LAT...LON 4168 8981 4159 9003 4159 9017 4153 9026
4151 9040 4157 9040 4163 9032 4172 9032
4186 9013
$$
JDHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 1:56 AM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Apr 30, 1:56 AM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR DATE/TIME NATIONAL WEATHER SERVICE QUAD CITIES IA IL 156 AM CDT WED APR 30 2003 .OVERVIEW...LARGE MCS NOW WELL UNDERWAY SETTING UP ALONG 850 MB FRONT AT 06Z EXTENDING FROM NEAR QUAD CITIES ALL WAY BACK INTO COLORADO. SYSTEM APPEARS TO HAVE REACHED MATURITY BUT SFC AND PROFILERS SUPPORT DYNAMIC FORCING OVERNIGHT INTO MORNING WITH 60-70 KT LOW LEVEL JET AND NICE PRESSURE FALL TRENDS. SLOW MOVEMENT OF LINE SUPPORTS HEAVY RAIN CONCERN WITH ONLY LIMITED HAIL THREAT REPORTED PAST SEVERAL HOURS. UPPER AIR ANALYSIS SHOWS DECENT DIFFLUENCE ALOFT AND SEVERAL SHORT WAVES UPSTREAM TO AID CONVECTION. SURFACE FRONT SHOWS ONLY LIMITED SIGNS OF MOVING NORTH. ...POPS AND HEAVY RAIN POTENTIAL MAIN CONCERN WITH LATE DAY SEVERE THREAT LATE WEDNESDAY ALSO NEAR TERM ISSUE WITH SURFACE LOW... .DIAGNOSIS AND DAYS 1-3...INTENSE CONVECTION ALONG 850 FRONT WILL USE BLEND OF ETA 850 HEIGHTS AND UKMET AS THEY MATCH UP BEST AT 06Z. THUS...MODERATE TO HEAVY RAINS EXPECTED WITH RISK OF CONTINUANCE WELL INTO DAY AS WARM FRONT STRUGGLES TO PUSH NEAR HIGHWAY 34 BY EARLY AFTERNOON. WILL MONITOR CONVECTION NEXT COUPLE HOURS TO ADJUST POPS AS ALL MODELS AS NORMAL NOT HANDLING DEVELOPING COLD POOL AND THUS TOO FAR NORTH OF HEAVIER CONVECTION. EXTENT OF CONVECTION SUGGEST SOME AREAS TO RECEIVE WELL OVER AN INCH WITH ISOLATED AMOUNTS OF 3 PLUS INCHES POSSIBLE...MAINLY NORTH OF HIGHWAY 34 BY MID DAY TODAY. FORTUNATELY...GROUND SHOULD BE ABLE TO HANDLE THIS. COMPLEX INTERACTION OF WARM FRONT WILL PRODUCE STRONG TEMP GRADIENT ACROSS FORECAST AREA WITH NEAR 60 ALONG HIGHWAY 20 AND PUSHING 80 DEGREES ALONG MISSOURI BORDER. CONVECTIVE TEMPERATURE APPEARS TO BE AROUND 78F AND THUS AGREE WITH ETA ON GOOD RE-IGNITION MID PM BUT LOCATION NW OF WHERE QPF FIELDS OR ALONG ACTUAL FRONT AND UPPER LEVEL FORCING. WILL KEEP SEVERE WORDING AS LOW WBZ OF 9000 AGL AND DECENT CAPES OF NEAR 2000 SUGGEST SOME LARGE HAIL POTENTIAL UP TO NEAR GOLFBALLS. THIS ALSO SUPPORTED BY HAIL REPORT PAST 24 HOURS IN UPSTREAM SIMILAR ENVIRONMENT. BLEP TECHNIQUE SHOWS LIMITED SCL SHEAR AND ONLY MODERATE SCL (SUB-CLOUD LAYER) BUOYANCY PM TODAY IN WARM SECTOR WITH STRAIGHT LINE WINDS POTENTIAL OF ONLY 50 KNOTS BASED ON T/TD OF 77/62. THESE CALCULATED VALUES ARE IN LINE WITH LIMITED WIND REPORTS YESTERDAY THAT DID OCCUR IN SIMILAR ENVIRONMENTS...ONLY 4 IN CONUS WITH 2 HAVING SIMILAR TEMP AND DEWPOINT VALUES. DECENT SHEAR SCL FOR ROTATION OF STORMS AND POSSIBLY ISOLATED TORNADOES BUT MAX ROTATIONAL VALUES SUGGEST FAIRLY WEAK INTENSITY...DUE AGAIN TO LIMITED SHEAR AND BUOYANCY IN SCL. HOWEVER...IF CAN GET ENOUGH HEATING FOR T/TD OF 84/62 IN MOIST INFLOW AREA...THIS WOULD ALLOW FOR 64 KNOT STRAIGHT LINE WINDS AND ROTATIONAL WINDS OF UP TO 70 KNOTS. STILL NOT THAT IMPRESSIVE BUT MORE SIGNIFICANT NONETHELESS. BOTTOM LINE...UPCOMING ENVIRONMENT FOR TODAY RIGHT NOW APPEARS NOT THAT FAVORABLE FOR LARGE SCALE HIGH WIND EVENT COULD SEE SOME MODERATELY SIZED LARGE HAIL IN STRONGEST STORMS...BUT HEAVY RAINS MAIN CONCERN. WILL KEEP HEAVY RAIN WORDING INTO EVENING WITH PW OF 1.4. KEEP CHANCE POPS INTO THURSDAY WITH UPPER LOW. EXTENDED (SAT-TUE)...QUIET WX TIL MID DAY SUNDAY...THEN ANOTHER DECENT PRECIPITATION EVENT LOOKS ON TAP FOR LATE SUNDAY INTO MONDAY. ALL INDICATIONS SUGGEST A DEVELOPING SOUTHERN PLAINS LOW PRESSURE SYSTEM TO MOVE NEAR TO SOUTH OF QUAD CITIES BY MONDAY NIGHT. WILL LET LATER SHIFT LOOK CLOSER. DVN... IA...NONE. IL...NONE. MO...NONE. NICHOLS
Hazardous weather outlook, Apr 29, 5:20 AM CDT, 22 hours 26 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-301000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 520 AM CDT TUE APR 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A DEVELOPING LOW PRESSURE SYSTEM IN THE PLAINS WILL MOVE SLOWLY EAST TODAY. AN AREA OF RAIN AHEAD OF THE SYSTEM...WITH POSSIBLY SOME EMBEDDED THUNDERSTORMS ALONG AND SOUTH OF I-80 WILL MOVE ACROSS THE REGION LATE TODAY AND ESPECIALLY TONIGHT. BESIDES MODERATE TO LOCALLY HEAVY RAIN AMOUNTS...FAIRLY LOW FREEZING LEVELS MAY ALLOW FOR ANY STORMS TONIGHT TO PRODUCE PEA SIZED HAIL. THE MOST LIKELY AREA FOR ANY HAIL WOULD BE ALONG AND SOUTH OF THE HIGHWAY 34 CORRIDOR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE VIGOROUS STORM SYSTEM IN THE PLAINS WILL MOVE ACROSS THE AREA WEDNESDAY BRINGING PERIODS OF SHOWERS AND THUNDERSTORMS. A SIGNIFICANT RISK OF LARGE HAIL CAN BE EXPECTED LATE WEDNESDAY IN THE STRONGER STORMS FOR THE ENTIRE AREA...WITH DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE IN THE WARM SECTOR...MAINLY SOUTH OF I- 80. IN ADDITION...THE SLOW MOVEMENT OF THE LOW PRESSURE SYSTEM AND THE ASSOCIATED WARM AND COLD FRONTS WILL BE FAVORABLE FOR EXTENDED PERIODS OF SHOWERS AND STORMS...PRODUCING WIDESPREAD TOTAL STORM RAIN AMOUNTS OF AN INCH OR MORE...WITH AREAS IN EXCESS OF 2 INCHES BY THURSDAY MORNING. THE HEAVIEST RAIN AMOUNTS MAY CAUSE SOME MINOR FLOODING IN LOW LYING AREAS. EMERGENCY MANAGERS AND SPOTTERS SHOULD LISTEN TO LATER STATEMENTS REGARDING THE POTENTIAL FOR STORM DEVELOPMENT ON WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS POSSIBLE WEDNESDAY...ESPECIALLY SOUTH OF I-80. && UPCOMING SPOTTER TRAINING CLASSES: April 28, 2003: Training - Keosauqua, IA - 7 pm Severe weather and tornado spotter training will be conducted in Keosauqua, Iowa (Van Buren County) at the Roberts Center at 7 pm. This is a free 2 hour class. For additional information, contact Don Pool at vbcoeng@netins.net April 29, 2003: Training - Keokuk, IA - 630 pm Severe weather and tornado spotter training will be conducted in Keokuk, IA (Lee County) at the Holiday Inn Express at 630 pm. This will be a free 2 hour class. For additional information, contact Steve Cirinna at 319-372-4124. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: http://www.crh.noaa.gov/dvn NICHOLS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 1:28 PM CDT | Severe Thunderstorm Warning | DVN | Hancock | 47 min |
| Apr 30, 5:56 PM CDT | Tornado Warning | DVN | Mercer | 64 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.